A 62-year-old male PACE participant has a past medical history of narcolepsy, bipolar disorder, psychosis, hyperlipidemia, hypertension, morbid obesity, obstructive sleep apnea, and gastroesophageal reflux disease (GERD). The participant currently lives alone in a high-rise building and does not keep in contact with anyone around him. He tells the PACE physician that he is worried about his depression and weight, and mentions his troubled, abusive past. He was recently admitted to the inpatient unit of a local hospital for severe depression and suicidal ideation. The participant’s sleep apnea prevents him from getting adequate rest and although he is advised to use a CPAP machine, he refuses due to claustrophobia. Because he is a new PACE participant and there are concerns surrounding his mental health, the center prescriber requested that a CareKinesis clinical pharmacist review the participant’s medication regimen. The participant’s current MedWise Risk ScoreTM is 29 out of 50 (high).
The clinical pharmacist focused primarily on the participant’s psychiatric medications. The participant’s medications include:
- Modafinil 200 mg, 1 tablet PO daily
- Lamotrigine 100 mg, 1 tablet PO daily
- Aripiprazole 5 mg, 1.5 tablets PO daily
- Fluoxetine 20 mg, 1 tablet PO daily
- Lisinopril 40 mg, 1 tablet PO daily
- Loratadine 10mg, 1 tablet PO daily
- Omeprazole 20 mg, 1 tablet PO daily
- Pantoprazole 40 mg, 2 tablets PO daily
- Simvastatin 40 mg, 1 tablet PO daily
The clinical pharmacist recognized the participant’s sedative burden was in the ‘high’ risk level range, of which contributing medications were aripiprazole, fluoxetine, lamotrigine, loratadine, omeprazole, pantoprazole, simvastatin, and lisinopril. Additionally, modafinil is a known CYP3A4 enzyme inducer, which inherently quickens the metabolism of other medications metabolized by the same enzyme. In this case, modafinil may increase the breakdown of aripiprazole, lamotrigine, omeprazole, loratadine, and simvastatin, potentially decreasing their levels in the plasma and reducing overall efficacy. Lastly, therapeutic duplication was identified as the participant was prescribed two proton-pump-inhibitors (pantoprazole 40 mg, two tablets PO QD and omeprazole, 20 mg PO daily), increasing the risk of long-term adverse effects, such as increased infection risk (i.e., C.difficile, pneumonia), osteoporosis-related fractures due to decreased bone density, and electrolyte imbalances (i.e., hypomagnesemia). The adverse effect risk is further increased since fluoxetine is a CYP2C19 inhibitor, resulting in increased concentrations of pantoprazole and omeprazole.
Clinical Pharmacist Recommendation(s):
After reviewing the participant’s medications, the clinical pharmacist provided the following recommendations to the prescriber for consideration:
- As clinically appropriate, re-evaluate the participant’s current regimen for bipolar disorder for optimization of therapy. The participant is currently on a combination of three psychotropic medications, potentially at subtherapeutic doses for the diagnosis of bipolar disorder (aripiprazole, lamotrigine, and fluoxetine). Therapy may be optimized and/or consolidated based on the participant’s stability, and may inherently reduce aggregate sedative burden, depending on the changes made.
- Modafinil, used to treat the participant’s narcolepsy, is an inducer of metabolic enzyme CYP3A4. It is involved in numerous multi-drug interactions with medications that are CYP3A4 substrates including, loratadine, simvastatin, omeprazole, aripiprazole, and lamotrigine. In an effort to mitigate these induction interactions and allow for a clearer dose-response relationship with these substrates, for efficacy, consider changing modafinil to methylphenidate since it is nonCYP metabolized and renally excreted.
- Consolidation of the participant’s GERD therapy may help prevent long-term adverse effects as noted above. Consultation with a registered dietitian, who is a part of the IDT team at the PACE center, will assist the participant in identifying foods that may exacerbate his GERD. Also consider a discontinuation trial of omeprazole and supplement with TUMS if additional therapy is needed. If further acid-suppression therapy is indicated, a dose increase of pantoprazole may be trialed. Once the participant is stable, a trial of transitioning him to an H2-receptor antagonist (H2RA), such as ranitidine, which has a better safety profile is suggested.
- Assess the participant’s atherosclerotic cardiovascular disease risk score to determine appropriate statin intensity. While simvastatin 40 mg is considered to be a moderate-intesity, simvastatin metabolism is induced at CYP3A4 by the inducer-drug modafinil, resulting in lower concentrations of the cholesterol-lowering medication. To avoid the induction interaction if modafinil continues, as well as potential competitive inhibition interaction of other CYP3A4 substrates, consider switching to pravastatin 40 mg if a moderate-intensity statin is indicated for the participant since is nonCYP metabolized.
- Lastly, assess the participant’s year-round need for loratadine. If the participant has seasonal allergies that are primarily bothersome in the spring, consider discontinuing chronic loratadine therapy. If a chronic agent is needed, consider switching to an alternative medication that avoids multi-drug interactions, such as fexofenadine, which is nonCYP metabolized.
With the medication changes that the prescriber made based on the clinical pharmacist recommendations, there has been a significant improvement in medication safety for the participant. The participant’s MedWise Risk ScoreTM was reduced from 29 to 21 out of 50. While the participant reports that he feels better and is enjoying his time at the PACE center, the prescriber and nursing staff continue to monitor him closely for mental health changes and consult the clinical pharmacist for additional review, as needed.
For more information about our PharmD Support services, email firstname.lastname@example.org.